Mathematical Sciences

Faculty Publications

Recent Publications

Books

Journal Articles and Book Chapters

  • Tibor Beke, Isoperimetric inequalities and the Friedlander--Milnor conjecture, Journal für die Reine und Angewandte Mathematik, vol. 587, 2005, pp.27--47
  • Tibor Beke with P. Karazeris and J. Rosicky, When is flatness coherent?, Communications in Algebra, vol.33, 2005, no.6, pp.1903--1912
  • Tibor Beke, Higher Cech theory, K-Theory, vol.32, 2004, pp.293--322
  • Tibor Beke, Theories of presheaf type, Journal of Symbolic Logic, vol.69, 2004, no.3, pp.923--934
  • Charles Byrne, Redundant axioms in the definition of Bregman functions, Journal of Convex Analysis, 10, pp. 245--254 (2003) , with D. Butnariu and Y. Censor.
  • Charles Byrne, A unified treatment of some iterative algorithms in signal processing and image reconstruction, Inverse Problems, 20}, pp. 103--120 (2004).
  • Charles Byrne, Choosing parameters in block-iterative or ordered subset reconstruction algorithms, IEEE Transactions on Image Processing, 14 (3)}, pp. 321--327 (2005).
  • Charles Byrne, Image reconstruction: a unifying model for resolution enhancement and data extrapolation. Tutorial, Journal of the Optical Society of America, A, 23(2)}, pp. 258--266 (2006), with M. Shieh and M. Fiddy.
  • Charles Byrne, Iterative image reconstruction using prior knowledge, Journal of the Optical Society of America, A, 23(6)}, pp. 1292--1300 (2006), with M. Shieh, M. Testorf, and M. Fiddy.
  • Charles Byrne, Reconstruction of 2D PET data with Monte Carlo generated system matrix for generalized natural pixels, to appear in Physics in Medicine and Biology, July 2006, with S.Vandenberghe, S. Staelens, E. Soares, I. Lemahieu, and S. Glick.
  • Charles Byrne, Image reconstruction from limited Fourier data, J. Opt. Soc. Am. A , 23(11), pp. 2732--2736 (Nov. 2006), with M. Shieh.
  • Enrique Gonzalez-Velasco , James Gregory's Calculus in the Geometriae Pars Universalis, American Mathematical Monthly, 114 (565-576) August-September 2007.
  • Inyang, H. I., Rossi, L., Graham-Eagle, J., Pennell, S., and Menezes, G. B. 2007, Modelling smectite illitization in earthen barriers of buried radioactive wastes, Geomechanics and Geoengineering: An International Journal 2 (2), 87 - 95.
  • Rossi, L., Inyang, H. I., Graham-Eagle, J. and Pennell, S., 2004, A model of coupled heat and moisture transport in an annular clay barrier, Journal of Environmental Engineering 130, 855 - 862.
  • Lee Jones and K. Rybnikov, Local Minimax Learning of Approximately Polynomial Functions, Proceeding of Dagstuhl Seminar 06201 -Combinatorial and Algorithmic Foundations of Pattern and Association Discovery, May 2006.
  • Lee Jones, Optimal Local Statistical Learning of Functions with Best Finite Sample Estimation Error Bounds: Applications to Ridge and Lasso Regression Boosting, Tree Learning, Kernel Machines and Inverse Problems, to appear in IEEE Trans. Info. Th.
  • A. Kheifets (with V. Bolotnikov and L. Rodman), Functions with Pick matrices having bounded number of negative eigenvalues, Fast algorithms for structured matrices: theory and applications, Contemporary Mathematics, v. 323, pp. 393-417, American Mathematical Society, Providence, RI, 2003
  • A. Kheifets (with V. Bolotnikov and L. Rodman), Pairs of functions with indefinite Pick matrices, Linear Algebra and its Applications, v. 367 (1), 2003, pp. 271-290.
  • A. Kheifets (with V. Bolotnikov and L. Rodman), Nevanlinna - Pick interpolation: Pick matrices have bounded number of negative eigenvalues, Proceedings of Amer. Math. Soc., 132 (2004), no. 3, 769--780
  • A. Kheifets (with V. Bolotnikov and L. Rodman), Operator valued jet functions with positive Caratheodory-Pick matrices, Integral Equations and Operator Theory 50 (2004), no. 3, 291-304.
  • A. Kheifets (with V. Bolotnikov and L. Rodman), Jet functions having indefinite Caratheodory-Pick matrices, Linear Algebra and its Applications 385(2004), 215--286.
  • A. Kheifets (with V. Bolotnikov), On negative inertia of Pick matrices associated with functions, Integral Equations and Operator Theory, 56 (2006) no. 3, 323--355.
  • A. Kheifets (with V. Bolotnikov), Boundary Nevanlinna-Pick interpolation problems for generalized Schur functions, Operator Theory: Advances and Applications, 165 (2006), 67--119
  • A. Kheifets (with V. Bolotnikov), A higher order analogue of the Caratheodory-Julia theorem, Journal of Functional Analysis, 237, 1 (2006), 350-371
  • A. Kheifets (with V. Bolotnikov), A higher order Caratheodory-Julia theorem and related boundary interpolation problem, Operator Theory: Advances and Applications, 179 (2007), 63--102
  • Dan Klain, The Minkowski problem for polytopes, Advances in Mathematics, 185 (2004), no. 2, 270–288.
  • Dan Klain, An intuitive derivation of Heron's formula, American Mathematical Monthly, 111 (2004), no. 8, 709-712.
  • Dan Klain, An error estimate for the isoperimetric deficit, Illinois Journal of Mathematics, 49 (2005), no. 3, 981-992.
  • Dan Klain, Isometry invariant valuations on hyperbolic space, Discrete and Computational Geometry, 36 (2006), no. 3, 457-477.
  • Dan Klain, Bonnesen-type inequalities for surfaces of constant curvature, Advances in Applied Mathematics, 39 (2007), no. 2, 143-154.
  • Kenneth M. Levasseur (with Al Hibbard), Groupoid generation by relations, Mathematica in Education and Research, Vol. 11, Number 1(2006) 30-49.
  • Kenneth M. Levasseur (with A. Cuoco), Mathematical Habits of Mind, Chapter 3 of Teaching Mathematics through Problem Solving, NCTM: Reston VA, 2003.
  • Kenneth M. Levasseur (with A. Cuoco), "Classical Mathematics in the Age of CAS," Chapter 6 of Computer Algebra Systems in Secondary School Mathematics, NCTM: Reston VA, 2003.
  • J.-H. Kim, R. Montenegro, and P. Tetali, Near Optimal Bounds for Collision in Pollard Rho for Discrete Log, Proceedings of the 48th Annual IEEE Symposium on Foundations of Computer Science (FOCS 2007), to appear, 2007.
  • R. Kannan, L. Lovasz, and R. Montenegro, Blocking conductance and mixing in random walks, Combinatorics, Probability and Computing, volume 15:4, pp. 541-570, 2006.
  • R. Montenegro, A sharp isoperimetric bound for convex bodies, Israel Journal of Mathematics, volume 153, pp. 267-284, 2006.
  • S. Goel, R. Montenegro and P. Tetali, Mixing Time bounds via the Spectral Profile, Electronic Journal of Probability, volume 11, pp. 1-26, 2006.
  • R. Montenegro, Vertex and edge expansion properties for rapid mixing, Random Structures & Algorithms, volume 26:1-2, pp. 52-68, 2005.
  • Pennell, S., Avitabile, P., and White, J., 2007, An Engineering-Oriented Approach to the Introductory Differential Equations Course, to appear in PRIMUS.
  • Golomb, D., Pennell, S., Ryan, D., Barry, E., and Swett, P., 2007, Ocean Sequestration of Carbon Dioxide: Modeling the Deep Ocean Release of a Dense Emulsion of Liquid CO2-in-Water Stabilized by Pulverized Limestone Particles, Environmental Science and Technology 41, 4698 - 4704.
  • Hays, M. D.; Ryan, D. K.; and Pennell, S., 2004, A Modified Multisite Stern-Volmer Equation for the Determination of Conditional Stability Constants and Ligand Concentrations of Soil Fulvic Acid with Metal Ions, Analytical Chemistry 76, 848 - 854.
  • Hays, M. D.; Ryan, D. K.; and Pennell, S., 2003, A Multi-Wavelength Fluorescence-Quenching Model for Determination of Cu2+ Conditional Stability Constants and Ligand Concentrations of Fulvic Acid, Applied Spectroscopy 57, 454 - 460.
  • V.S. Prasad, and S. Alpern, Rotational (and other) representations of stochastic matrices, Journal of Stochastic Analysis and Applications, to appear (15 pages),
  • V.S. Prasad, S. Eigen and J. Navarro An aperiodic tiling using a dynamical system and Beatty sequences, Dynamics, Ergodic Theory and Geometry, Mathematical Sciences Research Institute Publications, Cambridge University Press, (21 pages) to appear.
  • V.S. Prasad, and S. Eigen Tiling Abelian Groups with a single tile, Discrete and Continuous Dynamical Systems, 16 (2006) 361--365.
  • V.S. Prasad, S. Eigen and A. Hajian, Universal skyscraper templates for infinite measure preserving transformations, Discrete and Continuous Dynamical Systems, 16 (2006) 343--360.
  • V.S. Prasad, S. Eigen and Y. Ito, Universally bad integers and the 2-adics, Journal of Number Theory, 107, (2004), 322--334.
  • V.S. Prasad, and S. Eigen, Solution to a problem of Sands on the factorization of groups, Indagationes Mathematicae (New Series), 14 (2003) 11--14.
  • James Propp, Lambda-determinants and domino-tilings, Advances in Applied Mathematics, Volume 34, Issue 4, May 2005, pp. 871-879.
  • James Propp, In search of Robbins stability, Advances in Applied Mathematics, Volume 34, Issue 4, May 2005, pp. 659-668, with Kiran Kedlaya.
  • James Propp, Combinatorial interpretations for rank-two cluster algebras of affine type, Electron. J. Combin. 14, no. 1, Research Paper 15 (2007), with Gregg Musiker.
  • James Propp, Topological entropy for non-uniformly continuous maps, To appear in Discrete and Continuous Dynamical Systems (the Yakov Pesin Birthday issue) with Boris Hasselblatt and Zbigniew Nitecki.
  • James Propp, Degree-growth of monomial maps, Ergodic Theory and Dynamical Systems, Volume 27 (2007), 1375-1397, with Boris Hasselblatt.
  • Alexander Samarov, High-Dimensional Portfolio Risk Minimization (with G. Lauprete and R. Welsch), Proceedings of 54th Session of ISI, 337-338, 2003.
  • Alexander Samarov, Shortfall as a risk measure: properties and optimization, (with D. Bertsimas and G. Lauprete), J. of Economic Dynamics and Control, v. 28, 1335-1352, 2004.
  • Alexander Samarov, Nonparametric Independent Component Analysis, (with A. Tsybakov), Bernoulli, 10, 565-582, 2004.
  • Alexander Samarov, Component Identification and Estimation in Nonlinear High-dimensional Regression Models by Structural Adaptation, (with V. Spokoiny and C. Vial), Journal of the American Statistical Association, v. 100, 429-445, 2005.
  • Alexander Samarov, Aggregation of density estimators and dimension reduction, (with A. Tsybakov), Advances in Statistical Modeling and Inference, Essays in Honor of K. Doksum, V. Nair (ed.), Series in Biostatistics, vol. 3, World Scientific, pp.233-251, 2007
  • V. Shubov (with C.I. Byrnes,D.S.Gilliam and A. Isidori), Zero Dynamics Modeling and Boundary Feedback Design for Parabolic Systems, Mathematical and Computer Modelling,44 (2006),857-869.
  • V. Shubov (with C.I. Byrnes,D.S.Gilliam and A. Isidori), Interior point control of a heat equation using zero dynamics design, Proc. American Control Conference, 2006.
  • V. Shubov (with C.I. Byrnes, D.S.Gilliam and A. Isidori ), Set-point boundary control for a viscous Burgers equation, New directions and applications in Control Theory, 43–60, Lecture Notes in Control and Inform. Sci., 321, Springer, Berlin, 2005.
  • V. Shubov (with C.I. Byrnes, D.S.Gilliam and A. Isidori ), Static and Dynamic Controllers for Boundary Controlled Distributed Parameter Systems, Proc. 43nd IEEE Conference on Decision and Control, 2004, 3324-3325.
  • V. Shubov ( with D.S.Gilliam,C.Mickel and E.Vugrin ), Generalized Donaldson-Sullivan Model of a Vortex Flow, Proc.11th International Conference on Wind Engineering, (2003), 2713-2720 .
  • V. Shubov (with C.I. Byrnes, D.S.Gilliam and A. Isidori ), Set-point boundary control for a nonlinear distributed parameter system, Proc. 42nd IEEE Conference on Decision and Control , (2003), 312-317.
  • V. Shubov (with C.I. Byrnes and D.S.Gilliam), Geometric theory of output regulation for linear distributed parameter systems, Frontiers Appl. Math, 27,(2003), 139–167. SIAM, Philadelphia, PA.
  • V. Shubov (with C.I. Byrnes, D.S.Gilliam and G.Weiss), Regular linear systems governed by a boundary controlled heat equation, Journal of Dynamical and Control Systems, 8, (2002) 341-370.
  • V. Shubov (with E. Allen, J.A. Burns,D.S.Gilliam and J. Hill), The impact of finite precision arithmetic and sensitivity on the numerical solution of partial differential equations, Mathematical and Computer Modeling, 35,(2002),1165–1195.